So fed up with this! Any advice welcome.

My asthma has been poorly controlled for around a year. I'm on my second course of prednisolone in that time and although I'm a good two days into the course my symptoms (which had settled very quickly) have flared up again tonight - really wheezy and tight chested - and I have no idea why, which is so frustrating. I've gone from needing only 125 seretide, to seretide 500 and occasional prednisolone within just over a year. I don't understand why it's become so bad, when I've had asthma since childhood (I'm now 29) My mum suggested it could be stress related as I am a social worker and do find work very, very stressful. I also suspect it could be allergy to sulphates because I get worse after drinking wine (and I don't really drink much other alcohol). My asthma nurse suggested it could be pollen but I checked the pollen count and over the weekend, when it really flared up,the pollen count was rated low in my area. I just wish I knew what was triggering it so I could do something about it.

I contacted the Advice line by email and got a very helpful response, but just wanted to post here to see whether anyone could relate and offer any suggestion about how I can manage this. I am scared (thought it would have gone back to normal by now) and also very frustrated because I am usually active and have done quite a bit of running in the past but that's out of the question at the moment.

Any advice would be appreciated. Emma

11 Replies

oldest β€’ newest
  • Hi EmC,

    I react to grass and tree pollen even when it is low, some people do, are you on an antihistamine?

    Jac

  • Thanks Jac. I will ask when I go to the asthma clinic - finally got a referral on Monday after asking for about 6 months! I had asked my asthma nurse about antihistamines but he said because I don't have any other significant hayfever symptoms he wanted to try montelukast first (which didn't help at all as far as I could tell) I didn't ask about it on Monday because I knew I just needed oral steroids at first.

    I've been up for hours because I can't get rid of this tight chest but hoping today's dose of prednisolone will work somehow. I am getting stressed about it which isn't going to help I suppose.

    Thanks for your support. I'm definitely going to ask about an antihistamine now.

  • I don't have any classic hayfever symptoms either and montelukast didn't make any difference for me. My antihistamine is almost my first line of defence!! lol.

    Jac

  • Just a thought EmC, don't know when your appt is but you can buy antihistamines over the counter. As long as you spoke to the pharmacist first to check what you can take with the meds you are on. I take loratadine, one daily.

    Jac

  • Ooh it's good to know there's someone out there similar to me in that respect! I'll really push it with the nurse then, because classically, even when well controlled, my symptoms have always been worse May-August, so really it's a no brainer that the pollen is at least part of the problem... Thanks. I hope you're feeling ok with the pollen at the moment!

  • That is so weird, my worst times are usually May - August. Over the last 20 years, it's been my pred time!! I have had a difficult 12 months with my asthma and seeing a consultant currently for my asthma and another problem that is causing me to be short of breath too. But things have improved since he changed my meds a few weeks ago so am smiling!! :-) I hope you get yours sorted soon!

    Jac xx

  • Hi Emc

    Have you considered its occupational asthma? Stress is one of over 200 different respiratory sensitisers. Take a look at this sites ""asthma at work"" pages. It could be something as simplistic as deodorants, perfumes of the people you work with.

    I too take cetirizine antihistamines from early April until approx August on the recommendation of my asthma nurse, but Im suffering more than usual due to drier, windier conditions this year.

    Good luck, hope all is well :)

  • Thank you for all the support. I have been on the prednisolone for four days now and it's really affected my mood but at least I know it's that, so I can cope. I am on a higher dose than the last time and it's still taken time to work - and it seems to have turned me into an insomniac too.

    I've been to the pharmacy to get some loratadine and they said it was find to take with my other meds.

    I've been assessed by my work's OH dept around 4 months ago because of time off with chest infections in the winter (they have a ridiculously strict sickness policy - I had four weeks off in fourteen months but because it was all in a short space of time I broke the sickness rules :-( and they told me just to be careful going to smoky houses or to houses where people have infections - I am a mental health social worker and the area I work in is very socially deprived (for want of a better way to explain what I do) If I didn't go to smoky houses I would never see half my client group!

    Sorry for the rant. I am feeling a bit better with the pred apart from being scarily hungry, so just waiting for my referral to the asthma clinic now. Hopefully they will have some suggestions.

    Thanks again :-)

  • Hi emc,

    Sorry to hear how poorly you've been. I sympathise, my asthma s been out of control since last october. ive had antibiotic and steroids nearly every month since. At the moment the chest pain and exhaustion is flooring me! I'm so tired, every thing I is a struggle. I'm normally a very active person, on the go all day, this is getting me so depressed! I spent all last weekend crying. Mypoor husband doesn't know how to help me. No t crying so much past 2 days, but so worn out.

    Is this normal? Xxx

  • Just a couple of thoughts/ideas EmC. Do you take your ventolin before entering smoky houses? And for starters for relaxation, can you play some beautiful, relaxing music in your car between clients? And if you have loads of caffeine during the day, switch to decaf.

    Angel Jacqui, so sorry to hear you are having a difficult time. Have you spoken to your GP about how you are feeling. During the last difficult 12 months, i have been taking a really low dose of amitriptyline (10mg) but it just means i get my sleep and i am less anxious, stressed about being inactive and using all of my energy just for work. (I am improving since starting new meds for my SOB over the last 3 weeks).

    Take care both of you,

    Jac xxx

  • Jf,

    Thank you so much. I will certainly try it. I'm just back from the drs, another antibiotic and lose dose steroids again, only a week since the last lot. Says right lung infection not clearing up ay all, still crackly 7 months later. Burst out crying, so low, told him had enough, have to go back in 2 weeks to see how I am feeling then.

    God bless everyone xxx

You may also like...